Nebraska, 2003Damaging Wind in Nebraska, July 16, 2003
July 16, 2003 · NWS LBF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 1:27 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 16, 1:27 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT WED JUL 16 2003
CONVECTION IN THE NEAR TERM AND TEMPERATURES WITH BUILDING RIDGE
MAIN FOCUS.
AT H5...LOW JUST TO THE NORTHWEST OF PACIFIC NORTHWEST AND EAST WEST
ELONGATED HIGH PRESSURE OVER FOUR CORNERS PROVIDING NORTHWEST FLOW
FOR FORECAST AREA...WITH BROAD RIDGE INTO NORTHERN ROCKIES.
AT THE SURFACE...TROUGH OF LOW PRESSURE ACROSS NORTHERN PLAINS JUST
MAKING INROADS INTO THE NEBRASKA PANHANDLE HIGH PRESSURE TO THE EAST
OF THE FORECAST AREA AND HIGH PRESSURE OVER THE CENTRAL ROCKIES.
MODELS IN FAIR AGREEMENT AT H5 FOR THE FORECAST AREA THROUGH 84HRS
BUT HAVE TIMING AND QPF DIFFERENCES AT THE SURFACE BY 48 HRS. WILL
USE A BLEND OF ETA AND GFS FOR THE FORECAST.
SOME CONVECTION BEGINNING TO FIRE OVER COLORADO ROCKIES EARLY THIS
AFTERNOON. GOOD MOISTURE ADVECTION INTO CENTRAL AND WESTERN NEBRASKA
THIS AFTERNOON IN ADVANCE OF TROUGH. DEWPOINTS IN THE MID 50S TO MID
60S OVER FORECAST AREA WITH GOOD SOUTHERLY FLOW. 850MB LLJ SHUNTING
OFF TO EAST AND PLAYING NO MAJOR ROLE. 250MB JET STAYING TO THE
NORTH OF FORECAST AREA. BEST CAPES OVER NORTH CENTRAL LATE THIS
AFTERNOON THROUGH 6Z APPROACHING 4K JOULES/KG...WITH SB CAPES AROUND
1500 JOULES/KG OVER WEST. CINHS OVER PANHANDLE NOT TOO STRONG EARLY
THIS AFTERNOON WITH 700MB TEMPS IN THE 16C-18C RANGE OVER FORECAST
AREA. CINHS INCREASE RAPIDLY AFTER SUNSET. WILL PUT IN SLIGHT CHANCE
OVER NORTH CENTRAL THRU EARLY EVENING.
THURSDAY NIGHT LOOKS BETTER FOR CONVECTION WITH HIGHLY UNSTABLE
AIRMASS...HIGH SURFACE BASED CAPES...LITTLE CINH OVER WESTERN ZONES
AND NICE MID AND UPPER LEVEL WAVES RIDING OVER RIDGE WITH MCS
DEVELOPING AND MOVING SOUTHEAST OVERNIGHT.
FRIDAY NIGHT A REPLAY OF THURSDAY.
SATURDAY NIGHT AS FRONT SLIDES THROUGH FORECAST AREA AGAIN CHANCE OF
CONVECTION ENTIRE FORECAST AREA.
REMAINDER OF EXTENDED ON TRACK
.LBF...NONE.
POWER
Hazardous weather outlook, Jul 16, 1:12 PM MST, 2 hours 43 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-171100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL
NEBRASKA TONIGHT.
A WEAK FRONT THROUGH CENTRAL NEBRASKA IS EXPECTED TO BE THE FOCUS OF
STORMS DEVELOPMENT FROM INTERSTATE HIGHWAY 80 NORTH. THE MOS
UNSTABLE CONDITIONS WILL BE IN NORTH CENTRAL NEBRASKA NORTH AND EAST
OF A LINE FROM NAPER THROUGH ATKINSON TO ERICSON. ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WIND ARE EXPECTED IN THAT AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL...NORTH
CENTRAL AND WESTERN NEBRASKA FRIDAY ALONG AND NORTH OF A LINE FROM
BRADY TO BIG SPRINGS.
A PAIR OF NEARLY STATIONARY FRONTS WILL CONTINUE OVER THE CENTRAL
AND NORTHERN PLAINS THURSDAY AND FRIDAY. THIS WILL PROVIDE A
STRONGER FOCUS FOR THUNDERSTORMS DEVELOPMENT. ALSO...LOW LEVEL
MOISTURE WILL INCREASE AS WATER VAPOR FROM A TROPICAL SYSTEM IS
BROUGHT NORTH ALONG THE ROCKIES. AT THIS TIME...CONDITIONS FAVORABLE
TO SEVERE STORM DEVELOPMENT ARE NOT LIKELY THURSDAY. HOWEVER...THE
PERSISTENCE OF THE FRONT AND THE MOIST FLOW FROM THE SOUTHERN PLAINS
WILL PRODUCE CONDITIONS MUCH MORE FAVORABLE FOR SEVERE THUNDERSTORM
DEVELPMENT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND TONIGHT
IN NORTH CENTRAL NEBRASKA AND ON FRIDAY OVER CENTRAL...NORTH CENTRAL
AND WESTERN NEBRASKA.
SPRINGER
Thunderstorm Wind, Sheridan
- When
- July 16, 3:55 PM MST
- Where
- Sheridan County, White Clay
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -102.533
Thunderstorm outflow winds damaged outbuildings, broke off large tree limbs, and moved a pickup truck several feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Flash Flooding and Hail in Georgia, July 16, 20031 injured · $1.1 million · 50 kt wind · 11 events
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2003$37,000 · 50 kt wind · 6 events
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370676.